Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Phoenix, AZ

July 10, 2011Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 10, 2011, 2:22 PM MST for Maricopa County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 2:22 PM MST (21:22 UTC)
Expired
Jul 10, 2011, 3:15 PM MST
In force
53 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS55 KPSR 102122
SVRPSR
AZC013-102215-
/O.NEW.KPSR.SV.W.0012.110710T2122Z-110710T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
222 PM MST SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GILA BEND...
  INTERSTATE 8 AS WELL AS HIGHWAY 85 NEAR GILA BEND...

* UNTIL 315 PM MST

* AT 216 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY
  THIS SEVERE STORM.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  GILA BEND...AND MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BOSQUE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING.

&&

LAT...LON 3311 11293 3308 11258 3281 11262 3280 11292
TIME...MOT...LOC 2121Z 173DEG 13KT 3292 11278

$$

CJB
1 follow-up statement
264 
WWUS55 KPSR 102143
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
243 PM MST SUN JUL 10 2011

AZC013-102215-
/O.CON.KPSR.SV.W.0012.000000T0000Z-110710T2215Z/
MARICOPA AZ-
243 PM MST SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL MARICOPA COUNTY...

AT 239 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  IN ADDITION...DENSE
BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM.  THIS STORM WAS LOCATED
6 MILES WEST OF GILA BEND...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTON 
CENTER...HIGHWAY 85 AND INTERSTATE 8 NEAR GILA BEND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG DAMAGING WIND...INTENSE RAIN...AND HAIL IS LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

&&

LAT...LON 3311 11293 3308 11258 3281 11262 3280 11292
TIME...MOT...LOC 2142Z 173DEG 13KT 3300 11279

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:22 AM MST, 5 hours earlier.

Area forecast discussion, Jul 10, 9:22 AM MST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
922 AM MST SUN JUL 10 2011

.UPDATE...UPDATED PUBLIC AND AVIATION DISCUSSIONS.

&&

.SYNOPSIS...
THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE
GREATER PHOENIX AREA THROUGH MONDAY. THIS MAY CAUSE BLOWING DUST IN
THE SOUTH-CENTRAL ARIZONA DESERTS...MAINLY SOUTHEAST OF PHOENIX IN
THE LATE AFTERNOON AND EVENING HOURS. THERE IS AN INCREASED CHANCE
OF RAIN ACROSS THE PHOENIX AREA THIS EVENING AND OVERNIGHT. A DRIER
SOUTHWEST FLOW ALOFT SETTING UP MID WEEK AND WILL LIMIT
THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF PHOENIX TUESDAY THROUGH
THE WEEKEND.

&&

.DISCUSSION...
MORNING WATER VAPOR IMAGERY REVEALS A WEAK CIRCULATION OVER THE
NORTHERN GULF OF CALIFORNIA...AS WELL AS A DECAYING QUASI-STATIONARY
CIRCULATION OVER SOUTHEASTERN ARIZONA. NOT MUCH IN THE WAY OF
CONVECTION AT THE MOMENT EXCEPT FOR A SMALL THUNDERSTORM SOUTH OF
ELOY. SHOWERS THAT HAD BEEN MOVING THROUGH EASTERN MARICOPA AND
SOUTHERN GILA COUNTIES EARLIER THIS MORNING HAVE LONG SINCE
DISSIPATED AS OF 9 AM.

FOR THIS AFTERNOON AND EVENING I MADE SOME REVISIONS TO THE POPS
BASED ON INCOMING 12Z MODEL DATA AND 09Z SREF GUIDANCE.  NO CHANGES
MADE ACROSS SOUTHEAST CALIFORNIA AS MID LEVEL CAP WILL KEEP
CONVECTION MAINLY ACROSS AZ TODAY AND TONIGHT. PREVIOUS FORECAST
HANDLED THIS WELL AND NO CHANGES MADE ACROSS THESE AREAS.  AS USUAL
I BELIEVE THE LOWER DESERTS OF THE PHOENIX METRO AREA WILL STRUGGLE
TO DESTABILIZE BEFORE 00Z...BUFR SOUNDINGS INDICATE A WEAK CAP WILL
REMAIN IN PLACE UNTIL AFTER 00Z DESPITE DECENT MOISTURE /9 G/KG
MIXING RATIOS/. THERE ARE BETTER CHANCES FOR CONVECTION TO THE SOUTH
OF THE FORECAST AREA THIS AFTERNOON AS THE UPPER TROUGH OVER THE
GULF OF CALIFORNIA ENCROACHES UPON SOUTHERN ARIZONA. WHILE SOME
OUTFLOWS COULD MAKE THEIR WAY INTO THE METRO AND PRODUCE ISOLATED
SHOWERS...I CAME DOWN ON POPS QUITE A BIT THROUGH 00Z. HELD ONTO
HIGHER POPS ACROSS SOUTHERN GILA AS WELL AS NW PINAL COUNTIES AS
THESE AREAS COULD SEE THE CAP ERODE SOONER THAN THE PHOENIX AREA.

FOR THIS EVENING...NEARLY ALL MEMBERS OF THE 09Z SREF INDICATE
MEASURABLE PRECIP ACROSS THE PHOENIX AREA AS THE UPPER TROUGH MOVES
OVERHEAD. WHILE ONE OUTLIER INDICATES OVER 4 INCHES OF RAIN AT
KPHX...MOST RANGE FROM 0.1 TO 0.8 INCHES BETWEEN 03-09Z.  HARD TO
PIN DOWN AN EXACT AMOUNT OF RAINFALL GIVEN THAT RANGE OF
POSSIBILITIES BUT THE BOTTOM LINE IS THAT MEASURABLE RAINFALL SEEMS
QUITE PLAUSIBLE LATER TONIGHT.  GIVEN THE SREF SOLUTIONS AND GOOD
AGREEMENT BETWEEN OUR LOCAL WRF MODEL/UNIV OF ARIZ WRF MODELS/HRRR
3KM OUTPUT...I RAISED POPS THIS EVENING AND OVERNIGHT TO AROUND
40-50 PERCENT ACROSS THE PHOENIX AREA. THE COMBINATION OF THE UPPER
LOW...PW\S AROUND 1.5 INCHES AND MLCAPES AROUND 750-800 J/KG THIS
EVENING SHOULD BE ENOUGH TO ALLOW FOR SCATTERED THUNDERSTORMS. HARD
TO ENVISION HAIL BUT GUSTY WINDS APPEAR POSSIBLE. ALSO GIVEN THE
700-300MB MEAN WIND SPEEDS AROUND 20KTS...LOCALIZED FLASH FLOODING
COULD BE A CONCERN GIVEN THE SLOW STORM MOTION.

TEMPS LOOK ON TRACK SO FAR. WITH MOISTURE CREEPING IN I THINK TEMPS
WILL ONLY MAX OUT IN THE LOW 100S ACROSS THE LOWER DESERTS. NO
CHANGES MADE.

&&

.PREVIOUS DISCUSSION...
MEANWHILE...MONSOON MOISTURE WILL CONTINUE OVER THE ERN HALF OF OUR
CWA...CONTINUING THE DAILY THREAT OF SHOWERS/THUNDERSTORMS THROUGH
MONDAY. TO THE WEST...OVER THE SOUTHEAST CA DESERTS AND FAR
SOUTHWEST AZ DESERTS...A DRIER SOUTHWESTERLY FLOW AHEAD OF THE WEST
COAST TROUGH WILL KEEP POPS IN THE SINGLE DIGITS /AT BEST/. BY
TUESDAY...THE DRIER AIR FROM THE WEST WILL PUSH THE MONSOON MOISTURE
BOUNDARY FURTHER EAST...CONFINING THE THREAT FOR
SHOWERS/THUNDERSTORMS PRIMARILY TO THE HIGHER TERRAIN WELL TO THE
EAST OF MARICOPA COUNTY. A RATHER LOW GRADE MONSOON PATTERN WILL
CONTINUE THROUGH THE WEEK...WITH DRIER CONDITIONS ALLOWING TEMPS TO
WARM BACK TO NEAR NORMAL BY MID WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
BETTER CONFIDENCE THAT THERE WILL BE CONVECTIVE ACTIVITY IN AND
AROUND THE PHOENIX AREA LATER THIS EVENING. AMENDED 15Z TAF REFLECTS
THIS. STILL POTENTIAL FOR SOME VSBY REDUCTION DUE TO BLOWING DUST
BUT APPEARS THAT WITH THE ATMOSPHERE BECOMING A BIT MORE MOIST THAT
THE CHANCES FOR BLDU ARE DECREASING SOME.

SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS...
NO AVIATION WEATHER CONCERNS. TYPICAL DIURNAL WIND IS EXPECTED AT
KIPL AT LEAST THROUGH EARLY MONDAY. WIND IS GENERALLY EXPECTED TO BE
FROM THE SOUTH AT KBLH AND GUSTS TO AROUND 22 KNOTS ARE EXPECTED AT
KBLH BETWEEN 1800 GMT THIS MORNING AND 0400 GMT THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...A PACIFIC LOW PRESSURE SYSTEM NEAR THE
WEST COAST WILL RESULT IN BELOW AVERAGE TEMPERATURES AT LEAST
THROUGH THE MIDDLE OF THE WEEK. A FLOW OF AIR FROM THE SOUTHWEST
AHEAD OF THIS LOW PRESSURE SYSTEM WILL BRING DRIER AIR ACROSS ALL
BUT THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA TUESDAY...
AND THE ENTIRE AREA WEDNESDAY THROUGH THE END OF THE WEEK. A WARMING
TREND IS EXPECTED IN SOUTH-CENTRAL ARIZONA...WITH TEMPERATURES
REACHING CLOSE TO AVERAGE BY SATURDAY AS STRONG HIGH PRESSURE OVER
THE CENTRAL UNITED STATES BECOMES VERY STRONG AND EXPANDS OVER THE
SOUTHWESTERN UNITED STATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/WANEK
AVIATION...INIGUEZ/ELLIS
FIRE WEATHER...ELLIS
Hazardous weather outlook, Jul 10, 9:28 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
928 AM MST SUN JUL 10 2011

AZZ021>023-026>028-111400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
928 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
MID DAY...INCREASING TO A CHANCE BY LATE THIS AFTERNOON AND EVENING.
THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50
MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MONDAY. A DRYING TREND FROM THE WEST
WILL COMMENCE STARTING TUESDAY AND BY WEDNESDAY THE THREAT FOR
THUNDERSTORMS IS EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST
OF PHOENIX. PRIMARY WEATHER HAZARDS INCLUDE STRONG GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-111400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
928 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY...
INCREASING THIS AFTERNOON AND EVENING. THE PRIMARY WEATHER HAZARDS
ARE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EVERY DAY THROUGH TUESDAY. AFTER THAT A DRYING TREND
FROM THE WEST WILL COMMENCE AND THE THREAT FOR THUNDERSTORMS WILL
DECREASE TO JUST A SLIGHT CHANCE...MAINLY ACROSS THE AREAS EAST OF
GLOBE. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-111400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
928 AM MST SUN JUL 10 2011 /928 AM PDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 9, 6:47 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 9, 8:09 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal111 min
Jul 9, 8:17 PM MSTDust Storm WarningPSR103 min
Jul 10, 3:01 PM MSTSpecial Weather StatementPSRMaricopa59 min
Jul 10, 3:54 PM MSTDust Storm WarningPSR66 min
Jul 10, 4:32 PM MSTSpecial Weather StatementPSRMaricopa43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.